Portland, OR: Analytical testing of a commercially available CBD product sold online identified the presence of the synthetic cannabinoid agonist AB-FUBINACA (aka 5F-ADB), a component typically identified in ‘Spice’ and other controlled substances sometimes marketed as ‘synthetic cannabis’ products. The findings appear in the journal Clinical Toxicology.
Investigators tested the product following the emergency room admission of an eight-year-old boy who was experiencing seizures, delirium, and agitation. The patient’s parents had ordered the product online as an anti-seizure treatment. The patient was discharged from the hospital two days later.
Investigators did not provide specific information regarding the manufacturer of the product in question. At least one other peer-reviewed paper has similarly identified the presence of 5F-ADP in a commercially available CBD-infused product.
Currently, commercially marketed CBD-infused products are not subject to explicit federal regulations. As a result, third-party lab testing has frequently revealed inconsistencies between the percentage of CBD advertised and the amount actually contained in some of these products. In many cases — such as those reported here, here, here, here, and here — actual quantities of CBD in the product is far lower than advertised. In other cases, testing has revealed the presence of THC, which may put consumers in jeopardy for legal ramifications – such as arrest or the loss of employment (due to a drug test failure). Some commercial products have also been identified to contain elevated levels of heavy metals and solvents.
In May, NORML provided written testimony to the US Food and Drug Administration urging the agency to move expeditiously to provide regulatory guidelines governing product manufacturing, standardization, and quality.
For more information, please see the NORML fact-sheet ‘FAQs About Cannabidiol.’
Full text of the study, “Commercial cannabidiol oil contaminated with the synthetic cannabinoid AB-FUBINACA given to pediatric patient,” appears in Clinical Toxicology.